MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH 6.5 CANCELLOUS BONE SCREW 25MM; SCREW, FIXATION, BONE

STRYKER ORTHOPAEDICS-MAHWAH 6.5 CANCELLOUS BONE SCREW 25MM; SCREW, FIXATION, BONE
Catalog Number 2030-6525-1
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
The customer reported that a trident screw broke during surgery with the remainder left in the patient.There was a delay of 5 minutes.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a bone screw was reported.The event was confirmed by medical review and device return.Method & results: -product evaluation and results: visual inspection of the returned device showed that the screw has fractured and only the head end was returned.The remainder of the screw was reportedly left in the patient.Examination of the returned device by an engineer noted the following: fracture observed on screw consistent with an overload condition.Based on the given information, no identifiable materials or manufacturing discrepanices were observed on the surfaces examined.-medical records received and evaluation: a review by a clinician of the x-rays and medical records received noted the following: left total hip arthroplasty was performed on (b)(6), 2018, for osteoarthritis in a male patient of 66-years with normal body weight (bmi=25) using an accolade-ii stem with delta ceramic head, tritanium cluster hole cup and supplemental screw fixation.Advanced osteoarthritis was present with a bone defect condition near the supero-lateral corner of the acetabulum that was bone grafted.During screw fixation of the cup shell, the screw fractured where the screw section was retained in the body but the proximal fragment with screw head was removed.Another screw was implanted in a different screw hole and the overall stability of the cup was deemed excellent.A delay of some 5-minutes was caused by the problem but the procedure was otherwise completed successfully.-product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.-complaint history review: there were no other events for the lot provided.Conclusions: the medical review concluded: very dense and hard sclerotic bone in the acetabular bone area as a consequence of extremely advanced degenerative disease has caused sideways deflection of a cup fixation screw during insertion contributing to an overload condition with acute fracture of the screw where the proximal piece was retained in the body with no further harm to be expected.Does the review identify any procedural related factors that contributed to the event? - alignment of the final screw direction with canal as drilled during preparation is very critical under sclerotic bone conditions, probably a secondary factor does the review identify any patient related factors that contributed to the event? - very dense and hard sclerotic bone in the acetabular bone area as a consequence of extremely advanced degenerative disease does the review identify any device related factors that caused or contributed to the adverse event? - no device-related factors are associated with any of the implanted devices consistent with the engineering analysis of the retrieved screw piece.No further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
6.5 CANCELLOUS BONE SCREW 25MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8054887
Report Number0002249697-2018-03669
Device Sequence Number2307414
Product Code HWC
UDI-Device Identifier07613327036992
UDI-Public07613327036992
Combination Product (Y/N)N
PMA/510(K) Number
K894124
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2023
Device Catalogue Number2030-6525-1
Device Lot NumberJ56KYY
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/24/2018
Initial Date Received by Manufacturer 10/12/2018
Supplement Date Received by Manufacturer01/04/2019
Initial Report FDA Received Date11/09/2018
Supplement Report FDA Received Date01/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age66 YR
Patient Weight64